Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 2000, 3:06 PM EDT for Oscoda County, Michigan. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 3:06 PM EDT (19:06 UTC)
- Expired
- Jun 29, 2000, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:12 PM EDT | Hail 0.75 | Fairview, MI | |
| Jun 29, 3:20 PM EDT | Hail 0.75 | Comins, MI | |
| Jun 29, 3:26 PM EDT | Hail 0.75 | Mc Kinley, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 291906 SVRAPN MIC135-291945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 306 PM EDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCODA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 345 PM EDT * AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COMINS...OR ABOUT 10 MILES NORTHEAST OF MIO...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER MCKINLEY AROUND 330 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETEZR. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. ADAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:09 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 29, 12:09 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1209 PM EDT THU JUN 29 2000 MAIN FORECAST CONCERN FOR ERN UPR/NRN LWR MI THIS AFTERNOON WILL BE WITH THE THREAT/COVERAGE OF DIURNAL CONVECTION. CURRENTLY ON THE REGIONAL SFC ANALYSIS...WELL-DEFINED TROUGH EXTENDS JUST EAST OF A SAULT STE MARIE TO MANISTEE LINE. THE SFC TROUGH IS ASSOCIATED WITH A RATHER VIGOROUS MID LEVEL SHORTWAVE DIVING SE ON THE BACK SIDE OF THE MAIN HUDSON BAY VORTEX. Q-G FORCING (PDVA AND Q-VECTOR CONVERGENCE) ALONG THE SFC...COMBINED WITH HIGH DEGREE OF SFC-500 MB INSTABILITY...IS RESULTING IN WIDELY SCATTERED SHOWER/TSTM ACTIVITY PER RECENT REGIONAL RADAR LOOPS. Q-G FORCING QUICKLY BECOMES DOWNWARD THIS AFTERNOON BEHIND THE SHORTWAVE AND THE NDVA AND SUBSIDENCE REGIME MOVES IN. AT THAT POINT...FOCUSING MECHANISM FOR ORGANIZED CONVECTION WILL BE TOUGH TO COME BY...THOUGH GIVEN THE LIGHT NORTHWESTERLY WIND FIELDS OFF THE SFC AND ALOFT...SUSPECT LAKE BREEZE CONVERGENT BOUNDARIES ON THE HURON SIDE MIGHT COME INTO PLAY LATER IN THE AFTERNOON. WORDED ISOLATED SHOWERS/STORMS THROUGH EARLY AFTERNOON WEST OF I-75... OTHERWISE KEPT THE MENTION IN THROUGH THE AFTERNOON EAST. AS FOR THE INSTABILITY PARAMETERS...MODIFIED 12Z KAPX OBSERVED AND 18Z MODEL SOUNDINGS SHOW CONVECTIVE TEMPS IN THE MID 60S (REAL LOW FOR THIS TIME OF YEAR)...TOTAL TOTALS NEAR 50...AND LI'S AROUND -5C. MODIFIED SOUNDINGS FOR A 69/52 TEMP/DWPT REGIME YIELDS POSITIVE BUOYANCY AROUND 1500 J/KG. WEAK WIND FIELDS ALOFT (10-15 KTS MAX THROUGH 500 MB) ALONG WITH FREEZING/WET BULB ZERO HEIGHTS OF 8200/7200 FT RESPECTIVELY WOULD SUGGEST THE LIKELIHOOD OF HAIL WITH THE S^TRONGER THUNDERSTORMS. HOWEVER...NARROWNESS OF CAPE (LACK OF UPDRAFT STRENGTH) ALONG WITH WET BULB ZERO TEMPS JUST BELOW 7500 FT WOULD SUGGEST THE THREAT FOR LARGE HAIL IS UNLIKELY. .APX...NONE.. HURLEY
In the hours before
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 1 minute before
MIZ008-015>036-041-042-301200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1105 AM EDT THU JUN 29 2000 ...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST LOWER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...AND AS A RESULT SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST LOWER MICHIGAN BETWEEN 200 AND 600 PM...COINCIDING WITH PEAK DAYTIME HEATING. THE AREA OF CONCERN WILL BE LOCATIONS EAST OF A CHEBOYGAN TO HOUGHTON LAKE LINE. MOVEMENT OF THUNDERSTORMS WILL BE SOUTHEAST AROUND 15 MPH. WHILE NOT EXPECTED TO BECOME SEVERE...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF HAIL UP TO A HALF INCH IN DIAMETER...ALONG WITH WIND GUSTS TO 30 MPH AND LOCALLY HEAVY DOWNPOURS. LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISIION STATIONS FOR THE LATEST INFORMATION. HURLEY
Special weather statement, Jun 29, 11:17 AM EDT, 3 hours 49 minutes before
MIZ008-015>036-041-042-300000- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GAYLORD MI 1117 AM EDT THU JUN 29 2000 ...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...AND AS A RESULT SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN BETWEEN 200 AND 600 PM...COINCIDING WITH PEAK DAYTIME HEATING. THE MAIN AREA OF CONCERN WILL BE LOCATIONS ALONG AND EAST OF I-75. MOVEMENT OF THUNDERSTORMS WILL BE SOUTHEAST AROUND 15 MPH. WHILE NOT EXPECTED TO BECOME SEVERE...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF HAIL UP TO A HALF INCH IN DIAMETER...ALONG WITH WIND GUSTS TO 30 MPH AND LOCALLY HEAVY DOWNPOURS. LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION. HURLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.